Hypothermia is unpredictable and life-threatening adverse effect of atypical antipsychotic drug (APD) treatment, which has been little described. The aim of this article is to increase the awareness that hypothermia induced by APD drugs is more common than the current published case reports may suggest, and risk factors increase its development. Moreover, valuable guidelines regarding how to detect the early stages of hypothermia in clinical practice are included. A literature search for reports on APD-induced hypothermia in PubMed, Academic Search Complete, Medline Complete and eHealthMe databases was conducted. The literature search apart from eHealthMe database resulted in 524 articles, which included 34 case reports. Hypothermia was mostly induced by olanzapine (14) and risperidone (10). However, the data from Food and Drug Administration reports revealed several dozen more cases of APD-induced hypothermia (591case reports) compared with the published case reports (e.g. olanzapine-262 and risperidone-161). Hypothermia, mostly mild (61% of cases), has developed mainly in men (71%) having schizophrenia, a few hours after commencement of treatment or in the presence of risk factors. Owing to the increased risk of hypothermia development during APD treatment, doctors should routinely measure body temperature of patients, especially during the first days of the therapy. Early diagnosis of hypothermia and appropriate treatment may prevent death.